Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 311, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2012, 2:35 PM CDT for Franklin Parish, Madison Parish, Tensas Parish, Louisiana. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 2:35 PM CDT (19:35 UTC)
- Expired
- May 31, 2012, 3:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Franklin Parish, LA, Madison Parish, LA, Tensas Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 141 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:35 PM CDT | TSTM WND DMG | 4 E Winnsboro, LA | TREES DOWN COUNTY WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:41 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1744 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS54 KJAN 311935 SVRJAN LAC041-065-107-312030- /O.NEW.KJAN.SV.W.0311.120531T1935Z-120531T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 235 PM CDT THU MAY 31 2012 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FRANKLIN PARISH IN NORTHEAST LOUISIANA... SOUTHWESTERN MADISON PARISH IN NORTHEAST LOUISIANA... NORTH CENTRAL TENSAS PARISH IN NORTHEAST LOUISIANA... * UNTIL 330 PM CDT * AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL FRANKLIN PARISH MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN FRANKLIN PARISH AT 250 PM CDT RURAL NORTHWESTERN TENSAS PARISH AT 250 PM CDT RURAL SOUTHWESTERN MADISON PARISH AT 300 PM CDT RURAL SOUTHERN MADISON PARISH AT 330 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING FOR NORTHEAST LOUISIANA AND SOUTHWESTERN MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR NORTHWESTERN MISSISSIPPI. && LAT...LON 3236 9141 3218 9129 3203 9161 3218 9169 TIME...MOT...LOC 1935Z 236DEG 16KT 3213 9159 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:05 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 31, 1:05 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 105 PM CDT THU MAY 31 2012 .UPDATE...SEVERE TSTORM WATCH 328 HAS BEEN ISSUED FOR PORTIONS OF NORTHERN AND CENTRAL MS UNTIL 01Z. STRONG TO SEVERE CONVECTION HAS DEVELOPED NEAR THE MS RIVER DURING THE LATE MORNING HOURS ALONG OUTFLOW FROM OVERNIGHT MCS. THIS ACTIVITY IS MOVING INTO AN INCREASINGLY UNSTABLE AIRMASS...WITH SPC MESOANALYSIS NOW INDICATING MLCAPES AROUND 3000 J/KG AND LOW LEVEL LAPSE RATES OVER 8 C/KM. CLUSTERS OF STRONG/SEVERE STORMS ARE EXPECTED TO CONTINUE TO INCREASE ALONG THE RIVER AND SPREAD EASTWARD THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT. SEVERE THREAT MAY BE MORE LIMITED OVER EASTERN MS...WHERE MORNING STORMS HAVE LEFT A MORE STABLE ENVIRONMENT. UPDATED PRODUCTS WILL BE SHIPPED OUT WITHIN THE NEXT SEVERAL MINUTES. /DL/ && .DISCUSSION... /ISSUED AT 1039 AM CDT THU MAY 31 2012/ WE ARE STILL FACING A SOMEWHAT COMPLICATED FORECAST SITUATION FOR TODAY...ALTHOUGH THE PICTURE IS BECOMING A BIT CLEARER AT THIS STAGE. THE NORTHERN PORTION OF AN MCS OVER THE ARKLATEX HAS ALMOST COMPLETELY FALLEN APART TO OUR WEST...THOUGH A PORTION OF THE COMPLEX HAS PERSISTED AND IS DIVING ACROSS SE TEXAS. AN MCV ASSOCIATED WITH THIS ACTIVITY WAS CLEARLY EVIDENT ON VIS SATELLITE IMAGERY THIS MORNING NEAR EL DORADO ARKANSAS MOVING ENE. AHEAD OF THE LEFTOVER OUTFLOW/COLD POOL...THE ATMOSPHERE IS BECOMING INCREASINGLY MOIST AND UNSTABLE OVER WESTERN PORTIONS OF THE CWA...WHERE SKIES REMAIN MOSTLY CLEAR WITH TEMPS RISING INTO THE 80S AND DEWPOINTS POOLING IN THE LOWER TO MIDDLE 70. MLCAPES WERE ALREADY APPROACHING 1500-2000 J/KG OVER PORTIONS OF SW MISSISSIPPI AND NE LOUISIANA. MEANWHILE CONVECTION DEVELOPED EARLY THIS MORNING ALONG THE I-20 CORRIDOR AND OVER EASTERN MISSISSIPPI ALONG A REMNANT BOUNDARY. THIS CONVECTION HAS BEEN MOVING VERY SLOWLY...PRIMARILY LEADING TO FLASH FLOOD CONCERNS...THOUGH THERE WERE A FEW REPORTS OF SUB-SEVERE HAIL AS WELL. THESE STORMS HAVE BEGUN TO DECREASE ALONG THE I-20 CORRIDOR...BUT HAVE PERSISTED OVER EASTERN PORTIONS OF THE AREA. HEADING INTO THE AFTERNOON ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP OVER THE AREA...WITH THE MCV AND OUTFLOW OVER THE WESTERN PORTION OF THE AREA SERVING AS A FOCUS FOR NEW DEVELOPMENT AS THE ATMOSPHERE CONTINUES TO DESTABILIZE THROUGH THE DAY. THIS CONVECTION WILL SPREAD EASTWARD OVER MUCH OF THE AREA THROUGH THE AFTERNOON AND INTO THE EVENING. THE BIGGEST REMAINING QUESTION MARK IS THE POTENTIAL IMPACT OF CONVECTION ONGOING RIGHT NOW OVER EASTERN MISSISSIPPI. ESSENTIALLY NONE OF THE HIGH RES MODEL GUIDANCE WAS PICKING UP ON THIS ACTIVITY...WHICH COULD HAMPER DEVELOPMENT IN THAT AREA LATER ON TODAY. WILL HAVE TO CONTINUE TO MONITOR TO SEE HOW THINGS PLAY OUT. GIVEN THE INCREASED CONFIDENCE IS STORMS NOT BEING INTERRUPTED BY MORNING CONVECTION OVER THE WEST/CENTRAL...HAVE UPDATED THE HWO TO BEEF UP WORDING A BIT. ALREADY SENT AN FORECAST UPDATE EARLIER THIS MORNING. WILL SEND AN ADDITIONAL UPDATE SHORTLY TO ADD SEVERE WORDING TO THE FORECAST FOR TODAY. IN ADDITION AS PER RECENT COORDINATION WITH SPC...A SVR TS WATCH WILL BE ISSUED FOR OUR LA PARISHES AND SOME OF OUR WESTERN MS COUNTIES VALID THROUGH 6PM. /DL/ && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE EASTERN PORTIONS OF THE AREA THROUGH NOON...MAINLY IMPACTING MEI AND GTR. PERIODS OF HEAVY RAIN ARE LIKELY AND MAYBE SOME SMALL HAIL. WINDS MAY GUST BRIEFLY TO ABOUT 25 MPH. AROUND 17Z THERE MAY BE A SHORT BREAK ACROSS THE AREA. THUNDERSTORMS WILL MOVE IN FROM THE WEST IMPACTING GLH...TVR...HEZ AROUND 20Z AND GRADUALLY SPREAD EAST. WILL INTRODUCE THUNDERSTORMS FOR GWO...JAN/HKS AROUND 22Z AND MEI...GTR AROUND 00Z. ACTIVITY MAY TAPER OFF FROM THE WEST SHORTLY AFTER 00Z...MAY END RAIN FOR GLH AROUND 3Z...JAN/HKS/GWO AROUND 6Z AND EVERYWHERE ELSE AROUND 9Z. AFTER 9Z...VFR CONDITIONS SHOULD PREVAIL. THERE MAY BE SOME PATCHY FOG AROUND...AT THIS TIME NOT EXPECTING ANYTHING WIDESPREAD OR DENSE. /07/ && .PREV DISCUSSION... /ISSUED AT 423 AM CDT THU MAY 31 2012/ SHORT TERM...FOR FRI...SOME LINGERING PRECIP CHANCES WILL EXIST FOR THE E/SE AREAS EARLY BEFORE THE FRONT/DRIER AIR MOVE THROUGH THE REGION. LOOK FOR BELOW AVG TEMPS FRIDAY WITH A COOL NGT FRIDAY NGT. /CME/ LONG TERM...SATURDAY THROUGH THURSDAY...MODELS IN AGREEMENT IN THIS PERIOD THAT RIDGING OVER THE PLAINS WILL RESULT IN A RELATIVELY DRY MID LEVEL NW FLOW REGIME OVER THE CWA. MODELS DO SHOW A WEAK SHORTWAVE EMBEDDED IN THE FLOW COMING OUT OF AR SUNDAY...BUT DAMPENING AS IT APPROACHES THE MS RIVER. AT THE SURFACE RIDGE AXIS OVER THE NORTHERN GULF WILL KEEP DEEPER MOISTURE CUTOFF THROUGH MONDAY NIGHT...BUT WEAKENING DOES ENSUE THEREAFTER WITH PWATS APPROACHING 1.5 INCHES OVER THE AREA BY TUESDAY. A WEAK SURFACE FRONT TRIES TO BACKDOOR INTO NE MS BEFORE BECOMING STATIONARY DURING THE DAY TUESDAY. WITH THE INCREASE IN LOW LEVEL MOISTURE...BELIEVE ISOLATED TO SCATTERED CONVECTION WILL RESULT...ESPECIALLY OVER THE NE ALONG THE BOUNDARY AND BETTER MOISTURE POOLING. SPRAWLING MID/UPPER RIDGE DURING THE LATTER HALF OF THE WEEK WILL RESULT IN A RATHER WEAK FLOW PATTERN AND INCREASED DIFFICULTY IN NAILING DOWN ANY SHORTWAVES TO SPARK CONVECTION. WITH STATIONARY BOUNDARY OVER NE MS BECOMING INCREASINGLY HARD TO RESOLVE IN THE MODELS...WILL TAKE A MORE CLIMATOLOGICAL APPROACH AND KEEP SLIGHT CHANCE POPS WEDNESDAY AND THURSDAY./26/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && DL/07/CME/26
Hazardous weather outlook, May 31, 2:06 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 206 PM CDT THU MAY 31 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 206 PM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE REGION THIS AFTERNOON AND EVENING. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE AHEAD OF AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZED HAIL...WIND GUSTS TO 70 MPH AND VERY HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. FREQUENT DANGEROUS LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN.
In the hours before
Special weather statement, May 31, 1:16 PM CDT, 1 hour 19 minutes before
LAZ024-026-311915-
CONCORDIA LA-CATAHOULA LA-
116 PM CDT THU MAY 31 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT THU MAY 31 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 15 MILES WEST OF
ROSEFIELD TO 14 MILES SOUTHWEST OF ACME AT 115 PM CDT...MOVING EAST
AT 15 MPH.
PEOPLE IN CATAHOULA AND CONCORDIA PARISHES SHOULD MONITOR THESE
STORMS CLOSELY.
LAT...LON 3193 9201 3193 9183 3187 9178 3193 9160
3180 9158 3175 9151 3140 9147 3137 9147
3143 9155 3128 9151 3126 9165 3119 9158
3111 9162 3105 9156 3104 9172 3119 9169
3129 9191 3122 9197 3130 9202
TIME...MOT...LOC 1815Z 269DEG 15KT 3184 9224 3114 9198
MMELocal storm report, May 31, 1:36 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG NW JIGGER 32.04N 91.75W
05/30/2012 FRANKLIN LA EMERGENCY MNGR
REPORTS OF A FEW POWERLINES DOWN ON HIGHWAY 128 NEAR FORT
NECESSITY.
&&
DCOXLocal storm report, May 31, 1:48 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG SCOOBA 32.83N 88.48W
05/30/2012 KEMPER MS EMERGENCY MNGR
POWERLINES DOWN
0610 PM TSTM WND DMG 4 SE HAZLEHURST 31.82N 90.34W
05/30/2012 COPIAH MS EMERGENCY MNGR
TREES DOWN IN CRYSTAL SPRINGS AND HAZLEHURST ON RHYMES
RD, ODOM RD, DEER RD, BARNES RD, AND RUNNELS RD.
&&
AWEBERLocal storm report, May 31, 2:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 5 SSE NATCHEZ 31.48N 91.35W
05/31/2012 E50.00 MPH ADAMS MS EMERGENCY MNGR
TREE DOWNED ACROSS KINGSTON RD NEAR GREENFIELD RD
&&
DLLocal storm report, May 31, 2:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL VICKSBURG 32.33N 90.87W
05/31/2012 E0.75 INCH WARREN MS TRAINED SPOTTER
&&
DLSpecial weather statement, May 31, 2:33 PM CDT, 2 minutes before
MSZ061-312030-
FRANKLIN MS-
233 PM CDT THU MAY 31 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT THU MAY 31 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 MPH WINDS WAS LOCATED 10 MILES SOUTHWEST OF BUDE AT 232 PM
CDT...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN EASTERN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3136 9108 3161 9075 3161 9063 3136 9063
3134 9067 3135 9098 3133 9098 3134 9102
3133 9103 3133 9105
TIME...MOT...LOC 1932Z 234DEG 14KT 3134 9093
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:06 PM CDT | Severe Thunderstorm Warning | JAN | Concordia | 54 min |
| May 31, 11:22 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland | 53 min |
| May 31, 1:16 PM CDT | Special Weather Statement | JAN | Catahoula, Concordia | 59 min |
| May 31, 1:40 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 50 min |
| May 31, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 67 min |
| May 31, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin, Tensas | 62 min |
| May 31, 3:06 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Richland | 45 min |
| May 31, 4:02 PM CDT | Special Weather Statement | JAN | East Carroll | 43 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.